Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What are the symptoms of cauda equina syndrome?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5569 Questions
Question
Hello
my wife is a patient of insensitive faecal & urine incontinence
we have consulted neurologyst,urologyst,psychiatrist but no solution.recently i red an article on cauda equina syndrome.can my wife be a patient of that syndrome how to conclude that
regards
Posted Sun, 31 Aug 2014 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer:
Cauda equina syndrome needs to be excluded.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted your wife's symptoms. It is unfortunate to note that a proper diagnosis has not been made for her.

In a person with cauda equina syndrome, there can be urinary and fecal incontinence. However, there is additional low back pain, pain in legs, numbness and weakness of legs.

The diagnosis of cauda equina syndrome can be excluded by doing an MRI scan of lumbo-sacral spine.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by
 
Follow-up: What are the symptoms of cauda equina syndrome? 6 hours later
thanq you for your immediate reply . i do not mind going for the MRI SCAN OF LUMBO- SACRAL SPINE.
THE REASON BEING THAT MY WIFE DOES NOT COMMUNICATE ANYTHING ON HER MEDICAL PROBLEMS AS SHE IS AFRAID OF SEEING/VISITING DOCTORS.

WHAT ARE THE PRE CONDITIONS/REQUIREMENT FOR GOING FOR THE MRI . CAN WE GET THE SAME AT ANY HOSPITAL AND WHAT SHOULD WE TELL THE LAB

IF THE CASE IS NOT OF CAUDA EQUINA SYNDROME WHAT COULD BE THE OTHER POSSIBLE CAUSE AND WHOM YOU RECOMMEND US TO CONTACT
REGARDS
XXXX
 
 
Answered by Dr. Sudhir Kumar 9 minutes later
Brief Answer:
You can get MRI done at a good centre.

Detailed Answer:
Thank you for getting back.

The MRI can be done at a good centre- hospital or diagnostic centre. I see that you are based at XXXXXXX In XXXXXXX you can get it done at ELBIT medical diagnostic center.

Test name: MRI lumbo-sacral spine.

You can call 0000 to fix the appointment. You can tell them it was advised by me, as a doctor's prescription is needed for the same.

No special preparation is needed and it can be done at any time.

If MRI is normal, we need to exclude infections, dementia, psychiatric illness, etc as other possible causes.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What are the symptoms of cauda equina syndrome? 2 days later
hello doctor yesterday i gave the complete chronological report of my wife but today i could not see the same . i request you to let me know whether you have received the same or not
regards
XXXX
 
 
Answered by Dr. Sudhir Kumar 45 minutes later
Brief Answer:
No I have not received it.

Detailed Answer:
Dear Mr XXXXXXX

Thank you for getting back.

I have not received the detailed chronological report of your wife. If possible, please re-send it.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What are the symptoms of cauda equina syndrome? 5 hours later
hello doctor
i tried send again the complete case history but it not being saved may be there is a limit on no of querries
so i give below the main points
1) CT SCAN.EEG,COMPLETE BLOOD TEST INCLUDING HIV AND VDRL IN 2012 BUT NO ABNORMALITY FOUND
CT SCAN SSHOWS MILD ATTROPPHY DUE TO AGING
MRI SCAN AND THYROID ANTIBODIES MEASURED ,MRI SCAN SAYS MILD FRONTOTEMPORALATROPHY
HIGH THYROID ANTIBODIES RECORDED ATAB >1000LU/ML.TPO MICROSOMAL ANTIBODY 717.97 LU/ML,ATGWNL,ANA NEGATIVE,CRP 6.8MG/L.
STEROID TREATMENT GIVEN FOR 15 DAY IN INCREASING DOSE AND IN DICREASING DOSE FOR 15 DAY.THERE WAS NO IMPROVEMNT MAY BE DUE LOW DOSAGE
ECTS WERE GIVEN AND THE PROBLEM SOLVED IN MAY 2013 BUT IN OCTOBER 2013 THE INSENSITIVE FAECAL &URINARY IN CONTINENCE REAPPEARED.
RECENTLY IN APRIL 2014WE HAVE GOT THE BLOOD TEST,VDRL ETC AND ALL THE REPORTS ARE OK
PSYCHIATRIC ILLENESS CAN BE RULEDOUT AS SHE IS ON MEDICAION NOW.
THE PRSENT MEDICINES ARE RIVAMER 3 MG THRICE,LICAB 300 AT NIGHT,RESNIA 5ML AT NIGHT EPILEX 10 ML TWO TIMES.
NOW I THINK YOU CAN XXXXXXX THE CASE NETTER.
WE WILL GO FOR THE MRI BEFORE END OF THE MONTH AND WILL GIVE YOU FEED BACK I REQUEST YOU TO YOUR CONTACT DETAIL.
REGARDS
XXXX
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer:
Treatment seems to be correct.

Detailed Answer:
Thank you for getting back.

I have noted all the details. Treatment so far seems to be along correct lines, however, the dose of steroids was probably low. We normally give injections of methylprednisolone 1 gram daily for five days in the beginning.

I would be pleased to see the MRI report.

You can post me at the following link:
http://bit.ly/Dr-Sudhir-kumar

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor